|Women and hormones
Apr 18, 2004
I have noticed since starting my most recent HAART Regime (Kaletra, Epivir and Viread) that my moods are more difficult to control. Although life is stressful enough all by itself, I find that two weeks prior to my cycle starting, I get more moody, depressed and edgy. My periods became irregular, so my doc has me taking the pill continuously. Could this be a side effect of the meds and if so what options other than antidepressants do I have? I also try to exercise at least 3x per week. Thank you!
| Response from Dr. Horwath
These particular antiretrovirals (Kaletra, Epivir, & Viread) are not known for causing mood problems. This is in contrast to some other drugs, like Sustiva, which are commonly associated with side effects, such as depression, nightmares, confusion, hallucinations, and mood lability.
You are describing symptoms of depression. Whether you should take antidepressants depends on what other symptoms you have (eg. insomnia, loss of appetite, loss of interest, excessive guilt, feelings of hopelessness, suicidal thoughts), how severe and persistent your symptoms are, and whether they interfere with your ability to function (work, socialize, take care of yourself and your family, etc.).
Other treatment options include cognitive psychotherapy and interpersonal psychotherapy, both of which have been shown to be effective for some types of depression.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.